Document Detail


Severe valproic acid intoxication is associated with atrial tachycardia: secondary detoxication by hemoperfusion.
MedLine Citation:
PMID:  15770579     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Valproic acid is an anticonvulsant drug which is associated with serious toxicity including fatal outcome in case of severe intoxication. Secondary detoxication by hemodialysis or hemoperfusion has been employed successfully in valproic acid intoxication. Cardiac arrhythmias have only been described rarely in valproic acid intoxication in humans. We report on a 15 year-old boy with severe valproic acid intoxication (valproic acid plasma level on admission: 1 150 mg/l) who presented with coma, hypernatremia and atrial tachycardia. The patient was successfully treated with hemoperfusion and intensive supportive care without implementation of a specific antiarrhythmic therapy. We conclude that patients with severe valproic acid intoxication may benefit from secondary detoxication. In addition to generally known symptoms valproic acid intoxication may also be associated with cardiac arrhythmias.
Authors:
S Meyer; M K Kuhlmann; F T Peters; H G Limbach; A Lindinger
Related Documents :
6423379 - Protein binding of valproic acid in maternal and umbilical cord serum.
2501059 - Inhibition of human liver microsomal epoxide hydrolase by valproate and valpromide: in ...
20554319 - Effects of tranexamic acid on death, vascular occlusive events, and blood transfusion i...
20526439 - Efficacy and safety of zoledronic acid in the treatment of glucocorticoid-induced osteo...
22690129 - Treating atopic dermatitis: safety, efficacy, and patient acceptability of a ceramide h...
2105099 - The effects of phenytoin and carbamazepine on serum concentrations of mono-unsaturated ...
8389429 - Lactate-proton co-transport and its contribution to interstitial acidification during h...
6088309 - Double-blind study of variables influencing the clinical effect of solcoderm.
8263409 - Absorption and distribution of arachidonate in rats receiving lysophospholipids by oral...
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Klinische Pädiatrie     Volume:  217     ISSN:  0300-8630     ISO Abbreviation:  Klin Padiatr     Publication Date:    2005 Mar-Apr
Date Detail:
Created Date:  2005-03-16     Completed Date:  2005-06-24     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  0326144     Medline TA:  Klin Padiatr     Country:  Germany    
Other Details:
Languages:  eng     Pagination:  82-5     Citation Subset:  IM    
Affiliation:
Department of Pediatrics/Pediatric Intensive Care, University Hospital of the Saarland, Homburg/Saar, Germany. sascha.meyer@uniklinik-saarland.de
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adolescent
Ammonia / blood
Anticonvulsants / administration & dosage,  pharmacokinetics,  poisoning*
Atrial Fibrillation / blood,  chemically induced*,  diagnosis,  therapy
Coma / blood,  chemically induced,  therapy
Electrocardiography
Hemoperfusion*
Humans
Intensive Care*
Male
Overdose / blood,  diagnosis,  therapy*
Suicide, Attempted
Valproic Acid / administration & dosage,  pharmacokinetics,  poisoning*
Chemical
Reg. No./Substance:
0/Anticonvulsants; 7664-41-7/Ammonia; 99-66-1/Valproic Acid

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Pancreatic agenesis as cause for neonatal diabetes mellitus.
Next Document:  Neonatal suppurative parotitis.